Hail, Laramie
- When
- May 26, 12:18 AM MST
- Where
- Laramie County, Burns
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 41.190, -104.360
Initial morning severe storm moved across Laramie County into the Nebraska Panhandle before daytime convection lead to several reports of golf ball sized hail. The amount of hail was extensive enough to leave around three to four inches of accumulation on Interstate 25 bring traffic to a halt and requiring the use of plows to clear the hailstones.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
Initial morning severe storm moved across Laramie County into the Nebraska Panhandle before daytime convection lead to several reports of golf ball sized hail. The amount of hail was extensive enough to leave around three to four inches of accumulation on Interstate 25 bring traffic to a halt and requiring the use of plows to clear the hailstones.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at May 25, 4:30 PM MST, 7 hours 48 minutes earlier.
Area Forecast Discussion
National Weather Service Cheyenne WY
530 PM MDT Sat May 25 2019
.SHORT TERM...(This evening through Sunday)
Issued at 224 PM MDT Sat May 25 2019
Forecast concerns continue to be severe thunderstorms
Sunday...followed by severe storms Monday along with heavy
rain/flooding potential. Accumulating mountain snow is also an
issue.
Currently...Visible imagery showing some cu development over our
northern zones this afternoon. Radar picking up on these
cells...but so far...it does not look like any precip is hitting
the ground from area METARS and WYDOT webcams. So overall...a
pretty nice day so far.
Kept low chance PoPs going this afternoon that spreads out into
the Panhandle this evening. Could see some isolated thunderstorms
and lightning strikes...but overall the storms should behave
this afternoon and evening.
Things begin to change Sunday morning as upper ridge axis exits
east and we become affected by next upstream low. Going to have a
fairly decent southeast wind at the lower levels with pooling
humidity over the Panhandle and eastern Wyoming plains. afternoon
CAPEs still forecast close to 2500J/KG over the Panhandle into
eastern portions of southeast Wyoming Sunday afternoon. Soundings
showing pretty steep lapse rates east of the Laramie Range on the
order of 8-9C/km. Cap looks to erode after 18Z and definitely by
21Z. Shear values pretty impressive with surface to 6km shear
50-60kts. Recent SPC Day 2 Outlook pulled the Slight Risk area
further west into northeastern Wyoming with the Enhanced outlook
pulled up to near Ogallala. If trend continue...would expect these
risks to be pulled even further west on the evening update.
.LONG TERM...(Sunday night through Saturday)
Issued at 224 PM MDT Sat May 25 2019
Still a chance for severe thunderstorms Monday as upper low
approaches from the southwest. But looking more like a heavy rain
event with forecast sounding showing low storm motions and
long/skinny CAPE profiles. Decided to expand the Flood Watch
further south another tier of counties in the Panhandle and west
to cover Converse...East Platte and Goshen Counties in southeast
WYoming. Guidance showing 2-3 inches of storm total rainfall.
Likely any warnings issued will be Flash Flood Warnings...but
will deal with that as we get closer to the event.
Finally...getting some pretty good snow amounts in the SNowy and
Sierra Madre Ranges. Close to 12 inches in the Snowies...with 7
inches in the Sierra Madre. Still a ways out...so we can deal with
winter headlines overnight or tomorrow.
&&
.AVIATION...(For the 00Z TAFS through Sunday afternoon)
Issued at 535 PM MDT Sat May 25 2019
VFR conditions will continue through 06z tonight with locally breezy
conditions and a few isolate showers or thundershowers this evening.
CIGS and VIS will decrease between 05z to 09z tonight at KBFF, KCYS,
KSNY, and even KAIA as winds shift into the east or southeast and
increasing llvl moisture advection is likely. KCDR will likely see
MVFR CIGS, but it should hold off to around sunrise Sunday. Strong
to severe thunderstorms are expected to develop along and east of
the I-25 corridor Sunday afternoon and evening, but timing is still
too uncertain. May include some VCTS in the 06z TAF package
tonight.
&&
.FIRE WEATHER...
Issued at 332 AM MDT Sat May 25 2019
Recent precipitation across southeast Wyoming and the western
Nebraska Panhandle will allow for fire weather concerns to remain
low. Continued unsettled weather will bring near daily chances for
showers and thunderstorms as the cool and wet pattern progresses
on for the near-future. The driest days in the forecast look to be
today and Sunday with afternoon humidities reaching down into the
upper teens to low 20s. Gusts will reach up to 20 mph.
&&
.HYDROLOGY...
Issued at 332 AM MDT Sat May 25 2019
With the recent wet, heavy snowfall across the area, reports have
area streams and creeks at bankfull with portions of the White
River flooding nearby pastureland near Hwy 385. The White River
sensor at the NE/SD border has been slowly declining, however, the
continued wet pattern and snowmelt will likely not ease the flood
risk or water levels for the next several days. A Flood Advisory
remains in effect to accommodate these concerns. Biggest concern
going forward will be the possibility of rain on snow from the
mountain ranges to the Pine Ridge in NE. Depending on rates and
intensity, further flooding concerns remain for rapid rises in
area rivers and streams besides the White River, and other low-
lying areas.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Flood Watch from Sunday evening through Tuesday afternoon for
WYZ102.
Flood Watch from Monday afternoon through Tuesday afternoon for
WYZ101-107-108.
NE...Flood Watch from Sunday evening through Tuesday afternoon for
NEZ002-003-095-096.
Flood Watch from Monday afternoon through Tuesday afternoon for
NEZ019>021.
&&
SHORT TERM...GCC
LONG TERM...GCC
AVIATION...TJT
FIRE WEATHER...AB
HYDROLOGY...ABHazardous Weather Outlook National Weather Service Cheyenne WY 927 PM MDT Sat May 25 2019 NEZ054-055-WYZ103>106-109>119-270330- Kimball-Cheyenne-North Laramie Range- Ferris/Seminoe/Shirley Mountains-Shirley Basin- Central Laramie Range and Southwest Platte County- Central Carbon County-North Snowy Range Foothills- Southwest Carbon County-Sierra Madre Range- Upper North Platte River Basin-Snowy Range-Laramie Valley- South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 927 PM MDT Sat May 25 2019 This hazardous weather outlook is for portions of western Nebraska...south central Wyoming and southeast Wyoming. .DAY ONE...TONIGHT A few thunderstorms are possible for the rest of the night. Areas of fog will develop after midnight along and east of Interstate 25, and possibly over the I-80 Summit between Laramie and Cheyenne. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A few strong to possibly severe thunderstorms may develop Sunday afternoon and evening, along and east of Interstate 25. .Spotter information statement... Spotter activation will not be needed. NEZ019>021-WYZ101-107-108-270330- Scotts Bluff-Banner-Morrill-Converse County Lower Elevations- East Platte County-Goshen County- 927 PM MDT Sat May 25 2019 This hazardous weather outlook is for portions of western Nebraska...east central Wyoming and southeast Wyoming. .DAY ONE...TONIGHT A few thunderstorms may develop the rest of the night. Areas of fog are expected after midnight. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY Isolated strong to severe thunderstorms will be possible Sunday afternoon and evening. A Flood Watch is in effect from Monday afternoon through Tuesday afternoon, when scattered thunderstorms will develop, with some possibly producing locally heavy rainfall. .Spotter information statement... Spotter activation will not be needed. NEZ002-003-095-096-WYZ102-270330- Dawes-Box Butte-North Sioux-South Sioux-Niobrara County- 927 PM MDT Sat May 25 2019 This hazardous weather outlook is for portions of western Nebraska and east central Wyoming. .DAY ONE...TONIGHT A few thunderstorms are possible for the rest of the night. Areas of fog will develop after midnight. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A Flood Advisory continues until 900 PM Monday for the White River in north central Dawes County in the northern Nebraska Panhandle. A Flood Watch is in effect from Sunday night through Tuesday afternoon. Scattered thunderstorms will develop, with some storms possibly producing locally heavy rainfall. .Spotter information statement... Spotter activation will not be needed. Rubin
Special Weather Statement National Weather Service Cheyenne WY 1212 AM MDT Sun May 26 2019 WYZ117-118-260700- Central Laramie County WY-South Laramie Range Foothills WY- 1212 AM MDT Sun May 26 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LARAMIE COUNTY UNTIL 100 AM MDT... At 1209 AM MDT, Doppler radar was tracking a group of strong thunderstorms just east of Interstate 25 near Carr, Colorado, about 18 miles south of Cheyenne, moving northeast at 20 mph. Half inch hail and winds in excess of 40 mph will be possible with these storms. Locations impacted include... Cheyenne, South Greeley, Ranchettes, and East Cheyenne. This includes the following highways... Interstate 25 in Wyoming between mile markers 1 and 21. Interstate 80 in Wyoming between mile markers 356 and 380. LAT...LON 4129 10486 4114 10442 4100 10457 4100 10496 TIME...MOT...LOC 0609Z 207DEG 17KT 4089 10487
Special Weather Statement National Weather Service Cheyenne WY 1253 AM MDT Sun May 26 2019 WYZ108-118-119-260730- Goshen County WY-Central Laramie County WY-East Laramie County WY- 1253 AM MDT Sun May 26 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GOSHEN...NORTH CENTRAL LARAMIE AND SOUTHEASTERN PLATTE COUNTIES UNTIL 130 AM MDT... At 1252 AM MDT, Doppler radar was tracking a strong thunderstorm 11 miles east of Whitaker, or 18 miles north of Cheyenne, moving north at 40 mph. Penny size hail, breif but very heavy rainfall, and winds near 40 mph will be possible with this storm. This storm will remain over mainly rural areas of southwestern Goshen and north central Laramie Counties. LAT...LON 4135 10480 4179 10459 4168 10429 4129 10458 TIME...MOT...LOC 0652Z 200DEG 33KT 4140 10466
Special Weather Statement National Weather Service Cheyenne WY 110 AM MDT Sun May 26 2019 NEZ054-260800- Kimball NE- 110 AM MDT Sun May 26 2019 ...THUNDERSTORMS MOVING INTO SOUTHERN KIMBALL COUNTY FROM COLORADO... At 108 AM MDT, Doppler radar was tracking a strong thunderstorm near Pawnee Buttes, or 26 miles southwest of Kimball, moving northeast at 30 mph. Half inch hail and winds in excess of 30 mph will be possible with this storm as it moves into southern Kimball County. Locations impacted include... Oliver Reservoir and Oliver Campground. This includes Interstate 80 in Nebraska between mile markers 10 and 15. LAT...LON 4124 10383 4107 10355 4100 10364 4100 10402 TIME...MOT...LOC 0708Z 217DEG 17KT 4091 10395 Garmon
The Cheyenne radar (KCYS), 38 km away, was scanning. The volume nearest the first event began at 07:17 UTC.
13 hail, 2 flash flood. Local standard time, as filed.
Home of observer was damaged by hail with several windows broken along with unspecified damage to vehicle.
Images received showed damage to vehicles in driveway.
Additional photos were sent in showing the interstate covered with hail that was reported being around four inches deep, requiring use of plows to clear the roadways.
Up to a foot of water left vehicles stranded across downtown Chugwater.
Portions of Interstate 25 near mile marker 69 had water flowing over the roadway in a video sent.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2019Every state in 2019This day in weather historyWarnings in Wyoming, May 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 816843, 816844, 816845, 816846, 816847, 816848, 816849, 816850, 816851, 816852, 816853, 816854, 816855, 816856, 816860.